Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

September 2, 2018Douglas County, Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 2, 2018, 4:55 AM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 4:55 AM CDT (09:55 UTC)
Expired
Sep 2, 2018, 6:00 AM CDT
In force
65 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 195 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS83 KMPX 020955
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 AM CDT SUN SEP 2 2018

MNZ041-042-047-048-021100-
Stevens-Pope-Douglas-Todd-
455 AM CDT SUN SEP 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...WESTERN
POPE...STEVENS AND NORTHWESTERN TODD COUNTIES...

At 454 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dalton to near Lagoona Beach.
Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Staples, Glenwood, Starbuck, Hancock, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha and Brandon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 112.
 U.S. Highway 10 in Minnesota between mile markers 105 and 108.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4636 9477 4541 9555 4542 9625 4576 9625
      4576 9576 4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0954Z 281DEG 33KT 4624 9594 4542 9650 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 4:27 AM CDT, 28 minutes earlier.

Area forecast discussion, Sep 2, 4:27 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Sun Sep 2 2018

.SHORT TERM...(Today and tonight)
Issued at 427 AM CDT Sun Sep 2 2018

As with the previous night, there are two areas of showers and
thunderstorms that will affect the region over the next 6 to 12
hours. The first was along the Iowa border and drifting to the north-
northeast. Dry air at mid-levels has kept most of the heavier
precipitation in Iowa with only a gradual light to moderate shower
moving across the far south through 3 am. Some lightning was also
noted with the activity in southwest Minnesota, but this area is in
a region of better moisture advection ahead of a frontal boundary in
the eastern Dakotas. Although this area of precipitation will spread
to the northeast this morning, a general decrease in the
precipitation intensity is expected.

The other area of showers and thunderstorms was moving rapidly
across the eastern Dakotas. A few wind gusts of 30-35 kts was
occurring with this activity as it surges to the east. I wouldn't be
surprised to see a few gusts in the 30-40 kt range moving into west
central, central Minnesota during the pre dawn hours. This area was
also associated with the frontal boundary and does have upper level
support to continue the intensity as it moves east-northeast across
west central-central Minnesota over the next few hours. Between
these two areas of precipitation, only spotty showers and isolated
storms will be possible this morning. By the afternoon, the frontal
boundary will have moved into southwest, and east central Minnesota.
Redevelopment is likely along and south of this front. Therefore the
higher percentages remain along the Iowa border, northeast into west
central Wisconsin. This front is expected to stall tonight, before
surging back northward on Monday.

.LONG TERM...(Monday through Saturday)
Issued at 427 AM CDT Sun Sep 2 2018

...MODERATE RISK OF EXCESSIVE RAINFALL ACROSS SOUTHEAST MINNESOTA
AND WEST CENTRAL WISCONSIN TUESDAY/TUESDAY NIGHT...

An unusually large and intense ridge will remain parked over the
Mid Atlantic into late week, but will break down by the weekend
allowing the very wet pattern nearby to finally break. An equally
impressive trough progressing across Canada early this week will
send a cold front through Tuesday and Tuesday night. Rain chances
here will end after Wednesday morning with cooler and drier air
expected through the rest of the period. The biggest forecast
concern in the long term by far is the confluence zone between
the eastern ridge and the approaching trough Tuesday and Tuesday
night. This set up lends strongly to a potentially significant
heavy rain and flash flood threat somewhere across the Upper
Midwest.

Moisture will be slow to return Monday with the front stalling
across central IA tonight. The warm front will begin making
northward progress into northern IA Monday morning, southern MN
by afternoon, and rest of the CWA by Monday evening. A marked
increase in moisture is expected as the warm sector arrives with
pwats increasing from 3/4 inch to about 1.75 inches. Subtle
disturbances may kick off convection in the warm sector Monday,
but the better chance for widespread activity will come Monday
night with the strengthening LLJ. Heavy rain is certainly possible
in the presence of high pwats and MBE velocities less than 10 kts,
but the lack of low level focus may leave a more nebulous heavy
rain threat.

Heavy rain chances increase significantly Tuesday as a cold front
enters the picture. The moisture feed from deep in the tropics
and strengthening flow within the confluence zone between the
trough and ridge will result in very high moisture flux across the
region. Pwats increasing to as high as 2.25 inches (about 2 inches
with the GEFS mean) will be greater than 3 standard deviations
above normal. Thunderstorms should be ongoing Tuesday morning, but
may be in a weakening phase with the loss of the LLJ from Monday
night. However, another wave approaching from the southwest will
reach Iowa Tuesday afternoon with a resurgence of the LLJ
expected. Meanwhile, a surface cold front will be reaching central
and southwestern MN. Thunderstorms will redevelop Tuesday
afternoon along and ahead of the front. Unidirectional flow
throughout the column and a LLJ nearly as strong as the upper jet
will result in nearly stationary storm motion in what is expected
to be a solid band of convection orientated parallel to the flow.
Extremely heavy rainfall is likely where ever this band develops.
Rainfall totals in excess of 4 to 6 inches with locally even
higher amounts are possible. Still quite a bit of variability in
the placement of this band given the speed of the cold front.
Models are in fairly good agreement in it setting up from far
northern Iowa and southern MN northeastward into western,
northern, and central WI. WPC already had a Moderate Risk of
excessive rainfall in this area, but it may be adjusted north or
south a bit with subtle shifts in important features. It is
possible it could shift north if the mid level wave slows the
front a bit, or it could shift south if prior convection
suppresses the wave down in Iowa.

The front will clear the area by Wednesday which will end the rain
chances for the rest of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 1000 PM CDT Sat Sep 1 2018

Once again stayed fairly close to the going forecast. Convection
which developed over Iowa this evening wasn't picked up ahead of
time by too much of the guidance, and seems to have had some
impact on the latest CAMs in terms of them either not developing
or delaying development of convection in our area overnight. For
now, simply delayed things a bit for the eastern area. For the
west, things look to be a bit more likely that activity will work
in from the Dakotas overnight, although still waiting for things
out there to become more widespread and congeal into an MCS. After
overnight and morning convection it appears we'll have a break,
but some storms could fire along the instability gradient over the
east/southeast portion of the area during the afternoon before
high pressure noses in from the northwest.

KMSP...Main uncertainty continues to be with the potential for
convection late tonight into Sunday morning. Delayed things some
and didn't go quite as low with ceilings and visibilities given
latest trends observations and guidance.

/OUTLOOK FOR KMSP/
Monday...VFR. Northeast wind 5 to 10 kt becoming east.
Monday night...MVFR possible with a chance of showers and
thunderstorms. Southeast wind 5 to 10 kt.
Tuesday...MVFR expected with showers and thunderstorms likely.
IFR possible. Southeast wind 5 to 10 kt becoming southwest 10 to
20 kt.
Tuesday night...MVFR expected with a chance of showers and
thunderstorms. IFR possible. West wind 5 to 15 kt becoming
northwest.
Wednesday and Wednesday night...VFR. North wind 10 to 15 kt
becoming northeast.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...
Hazardous weather outlook, Sep 2, 4:39 AM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
439 AM CDT Sun Sep 2 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
439 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. The probability of
severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms are expected Monday afternoon through
Tuesday night.

There is a Moderate Risk of excessive rainfall Tuesday and
Tuesday night southeast of a line from Albert Lea to Eau Claire,
with a Slight Risk across the rest of southern and eastern
Minnesota and western Wisconsin. Several inches of rain are
possible in this area which will lead to a greater likelihood of
flash flooding. There is also a Marginal Risk of severe storms
Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed today or tonight.

Borghoff

In the hours before

Special weather statement, Sep 2, 4:55 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 AM CDT SUN SEP 2 2018

MNZ041-042-047-048-021100-
Stevens-Pope-Douglas-Todd-
455 AM CDT SUN SEP 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...WESTERN
POPE...STEVENS AND NORTHWESTERN TODD COUNTIES...

At 454 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dalton to near Lagoona Beach.
Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Staples, Glenwood, Starbuck, Hancock, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha and Brandon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 112.
 U.S. Highway 10 in Minnesota between mile markers 105 and 108.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4636 9477 4541 9555 4542 9625 4576 9625
      4576 9576 4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0954Z 281DEG 33KT 4624 9594 4542 9650

JLT

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.